Mississippi, 2005

Tornadoes and Hail in Mississippi, March 22, 2005

March 22, 2005 · NWS JAN · 21 events in 14 counties and zones

10 thunderstorm wind, 9 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 22, 4:30 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Mar 22, 4:30 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
430 AM CST TUE MAR 22 2005

...SEVERE THUNDERSTORM ACTIVITY EXPECTED THIS MORNING...
...ANOTHER SEVERE CONVECTIVE EVENT POSSIBLE THIS WEEKEND...

.SHORT TERM...SQUALL LINE SHOULD SPREAD THROUGH CWA RATHER QUICKLY
THIS MORNING...CLEARING THE EASTERN AREA AROUND OR SLIGHTLY AFTER
18Z.  LOOKING AT ETA12 AND RUC40...STILL LOOKS LIKE GOOD BET FOR
WEAK MESOLOW TO DEVELOP OVER SOUTH CENTRAL LOUISIANA AND THEN TRACK
EAST-NORTHEAST TOWARD EAST CENTRAL MISSISSIPPI THIS MORNING.  AT
10Z...LOWEST PRESSURE WAS AT KLFT AT 1004.8 MB...SO THIS MIGHT WORK
OUT.

PARAMETER SPACE OVER THE NEXT 6 HOURS APPEARS TO BECOME RAPIDLY
FAVORABLE FOR TORNADIC SUPERCELLS WITHIN AND JUST AHEAD OF THE
LINE.  SHALLOW SURFACE STABLE LAYER WILL MAKE TORNADO FORECAST
DIFFICULT...BUT DO EXPECT THREAT FOR LARGE HAIL AND SOME TORNADOES
BANKING ON SURFACE BASED STABLE LAYER BEING TOO WEAK.  MOST LIKELY
AREA APPEARS TO BE AXIS FROM NATCHEZ TO MERIDIAN.

AIRMASS DOES DESTABILIZE IN DRY SLOT THIS AFTERNOON AND EVENING
BENEATH UPPER COLD POOL...BUT LACK OF CONVERGENCE OVER CENTRAL AND
SOUTHERN AREAS SHOULD LIMIT THREAT OF STORMS SOMEWHAT.  WILL KEEP
LOW POPS OVER NORTHERN AREAS THROUGH TONIGHT BUT EXPECT ACTIVITY TO
BE RATHER SPARSE.

&&

.LONG TERM...AS THE UPPER  AND FILLING SURFACE LOW CONTINUE TO PULL
OFF TO THE NORTHEAST...THE LINGERING SHOWER ACTIVITY ACROSS THE
NORTHERN AREAS WILL END BY DAYBREAK WEDNESDAY. A VERY WEAK SURFACE
RIDGE WILL BUILD INTO THE AREA BY MID AFTERNOON AND WILL ALLOW FOR
SOME CLEARING OF THE SKIES. HOWEVER GIVEN A PROGRESSIVE ZONAL FLOW
ALOFT...THE RIDGE IS EXPECTED TO QUICKLY MOVE EAST AND BY THURSDAY
AFTERNOON SHOULD BE OVER GEORGIA AS THE NEXT SYSTEM BEGINS TO TAKE
SHAPE OVER TEXAS.

ON THURSDAY NIGHT...THE ECMWF APPEARS TO STILL BE TRYING TO GENERATE
A WAVE ALONG THE COAST AND MOVE IT UP INTO THE AREA. WHEREAS THE
GFS/ETA/CANADIAN MODELS DO NOT SHOW THIS FEATURE AND INSTEAD SHOW A
RELATIVELY DRY COLD FRONT MOVING THROUGH THE AREA AND STALLING ALONG
THE NATCHEZ TRACE DURING THE MORNING HOURS ON FRIDAY...THUS SETTING
THE STAGE FOR A POTENTIALLY MAJOR SEVERE WEATHER OUTBREAK ON
SATURDAY AFTERNOON/NIGHT. BASED ON CURRENT GFS/ETA/CANADIAN MODEL
PERFORMANCE...TEND TO WANT TO GO WITH THEM. MUST ADMIT...THAT THIS
FEATURE THAT IS BEING ADVERTISED BY THE ECMWF FOR THURSDAY NIGHT
ADDS A DEGREE OF UNCERTAINTY TO THE LONG TERM FORECAST SINCE ITS
PASSAGE THROUGH THE AREA FRIDAY WOULD USE UP ALOT OF THE MOISTURE
AND INSTABILITY THAT WOULD BE AVAILABLE FOR SATURDAY/S CONVECTION.
THIS WOULD PAINT A MUCH LESS SEVERE SCENARIO FOR SATURDAY IF THE
ECMWF WERE RIGHT. WITH THAT SAID...HAVE CHOSEN TO CAST MY LOT WITH
THE GFS/ETA/CANADIAN SOLUTIONS...AND WILL THEREFORE PAINT A MORE
PESSIMISTIC FORECAST FOR THE END OF THE WEEK AND SUNDAY.

FRIDAY/S EVENTS SHOULD SET THE STAGE FOR SATURDAY AS THE STALLED
COLD FRONT (LOCATED OVER THE SOUTHERN TIER OF THE FORECAST AREA)
LIFTS NORTH AS A WARM FRONT THROUGH THE AREA IN RESPONSE TO
CYCLOGENESIS OVER TEXAS. BY AFTERNOON...SURFACE TEMPS SHOULD AT
LEAST BE IN THE MID 70S AND SURFACE DEW POINTS IN THE MID 60S. WHILE
ALL OF THIS IS OCCURRING...A DEVELOPING UPPER LOW OVER THE FOUR
CORNER STATES IS EXPECTED TO BEGIN SLOWLY MOVING EAST. AS IT DOES
SO...IT WILL ADD FURTHER SUPPORT FOR THE DEVELOPMENT AND
INTENSIFICATION OF AT LEAST ONE SURFACE LOW OVER TEXAS. AS THE MAIN
SURFACE LOW (OVER CENTRAL TEXAS) CONTINUES TO INTENSIFY LATE FRIDAY
NIGHT AND ON SATURDAY MORNING...THE DYNAMIC STATE OF THE ATMOSPHERE
WILL AS WELL. THE GFS BEGINS TO DEVELOP A SOUTHERLY 40 KT 850 MB
JET...JUST EAST OF THE CENTRAL TEXAS COAST. THIS JET IS EXPECTED TO
TRACK TO THE NE ALONG THE FRONT EDGE OF THE SURFACE LOW...TO BE
ENTERING THE FORECAST AREA BY LATE AFTERNOON. MEANWHILE AT 500
MB...A SOUTHWESTERLY 80 KT JET IS EXPECTED TO BE POSITIONED ALONG
THE GULF COAST BY LATE AFTERNOON AS WELL. I FIND IT QUITE CONCERNING
THAT THE GFS IS SHOWING THIS MUCH LOW LEVEL AND DEEP LAYER SHEAR
THIS FAR OUT FROM THIS POSSIBLE EVENT. WHAT IS OF EVEN MORE CONCERN
IS THAT IT HAS BEEN CONSISTENTLY SHOWING IT FOR SEVERAL DAYS NOW. AS
THE EVENT NEARS...WOULD TEND TO THINK THAT THE MODELS WOULD DEPICT A
TREND TOWARD STRONGER SHEAR...ESPECIALLY GIVEN THE IMPROVING
DYNAMICS. IN THE UPPER LEVELS...THERE ARE HINTS TOWARD THE
DEVELOPMENT OF A COUPLED JET OVER THE AREA.

PERHAPS OF YET EVEN MORE CONCERN IS THAT THE GFS SHOWS 68-70 DEGREE
SURFACE DEW POINTS ALONG THE HIGHWAY 84 CORRIDOR. NEEDLESS TO
SAY...THE SOUTHERLY 850 MB MOISTURE TRANSPORT VECTORS ARE QUITE
LARGE. ANOTHER DISTURBING PARAMETER SHOWS 700 TO 500 MB LAPSE RATES
OF 7-7.5 DEGREES/KM DURING THIS PERIOD. FACTOR IN A STALLED FRONTAL
BOUNDARY OVER THE AREA ALONG WITH A NEGATIVELY TILTED...EASTWARD
PROPAGATING MID LEVEL SHORT WAVE (MOVING EAST ABOVE THE FRONTAL
BOUNDARY) AND IT BECOMES APPARENT THAT ORGANIZED SEVERE THUNDERSTORM
ACTIVITY IS POSSIBLE. RIGHT NOW...IT APPEARS THAT THE SURFACE LOW
MAY TAKE A MORE SOUTHERLY TRACK ON SATURDAY AFTERNOON AND SATURDAY
NIGHT AS IT MOVES ENE JUST NORTH OF I-20. KEEP IN MIND THAT THIS
TRACK COULD CHANGE SOME OVER THE NEXT FEW DAYS...AND PROBABLY WILL.
IT IS STILL TOO EARLY TO DEFINE THE SPECIFIC MODES OF SEVERE WEATHER
EXPECTED. HOWEVER...PRELIMINARY INDICATORS SUGGEST THAT ALL THREE
ARE REAL POSSIBILITIES.

ON SUNDAY...A SECOND SURFACE LOW IS EXPECTED TO MOVE NORTHEAST IN
THE FLOW AND IS EXPECTED TO MOVE OVER THE AREA...BRINGING HEAVY
RAINFALL. RIGHT NOW...APPEARS THAT THE MAIN AXIS OF SEVERE
THUNDERSTORM ACTIVITY SHOULD BE MOSTLY TO OUR EAST...THOUGH THE
SOUTHEASTERN ZONES COULD REMAIN UNDER THE GUN DURING THIS PERIOD AS
THE INSTABILITY AND SHEAR REMAIN STRONG THERE. MOISTURE TRANSPORT
INTO THE AREA WILL BE QUITE STRONG. HEAVY RAINFALL AMOUNTS COULD
OCCUR AND COULD CAUSE SOME FLOODING CONDITIONS. CONDITIONS SHOULD
BEGIN TO IMPROVE SUNDAY NIGHT AS THE LAST SURFACE LOW FINALLY MOVES
EAST. HOWEVER...THERE COULD BE A FINAL SHOT (WITH A FEW HAILERS)
MONDAY MORNING AS THE CORE OF PRETTY COLD UPPER LEVEL LOW MOVES
OVERHEAD. BY MONDAY AFTERNOON...A PATTERN SHIFT TO COOLER AND DRIER
AIR WILL BE UNDER WAY AS NORTHWEST FLOW DEVELOPS.

&&

.AVIATION...
STRATUS SURGE INTO SOUTH AND EAST EVIDENT IN FOG PRODUCT...WITH
CEILINGS LOWERING TO IFR FROM HBG TO MEI THIS MORNING.
OTHERWISE...WILL COVER FOR MVFR CEILINGS AND BRIEF IFR VISIBILITIES
WITH STRONG/SEVERE GUSTS AND HAIL JAN/MEI/HBG THIS MORNING.  PROBLEM
WILL BE HOW LONG STRATUS/STRATOCU HOLDS ON IN POST SQUALL LINE
ENVIRONMENT TODAY BEFORE STRONG SUBSIDENCE AND DEEPER MIXING ALLOWS
CEILINGS TO IMPROVE DURING THE AFTERNOON.  WILL LINGER CLOUDS BUT
GRADUALLY IMPROVE TO MVFR AND POSSIBLY VFR WEST BY THE EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       74  48  71  47 /  50  10  10  10
MERIDIAN      74  49  72  45 /  90  20  10  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

99/99
Hazardous weather outlook, Mar 22, 4:38 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0438 AM CST TUE MAR 22 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231038-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0438 AM CST TUE MAR 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED THIS
MORNING AS A STRONG UPPER LEVEL SYSTEM SLAMS INTO THE REGION. THE
MAJORITY OF THE SEVERE WEATHER ACTIVITY WILL OCCUR BEFORE NOON.

SQUALL LINE CURRENTLY CROSSING THE MISSISSIPPI RIVER SHOULD MOVE
RAPIDLY ACROSS THE AREA THIS MORNING...PUSHING INTO ALABAMA BY
EARLY AFTERNOON.  THE SQUALL LINE WILL PRODUCE WIDESPREAD LARGE
HAIL AND WIND DAMAGE...ALONG WITH ISOLATED TORNADOES.

SUPERCELL THUNDERSTORMS ARE EXPECTED TO BE EMBEDDED WITHIN THE
LINE...ALONG WITH ISOLATED STORMS JUST AHEAD OF THE LINE.  AT
THIS TIME...THE CORRIDOR FROM NATCHEZ TO MERIDIAN AND THE
LAUREL/HATTIESBURG AREAS LOOK TO HAVE THE HIGHEST THREAT OF VERY
LARGE HAIL AND STRONG TORNADOES.

THE SEVERE WEATHER THREAT WILL BE ENHANCED AS A SURFACE LOW
PRESSURE WAVE MOVES FROM SOUTH CENTRAL LOUISIANA INTO SOUTHEAST
MISSISSIPPI ALONG THE WARM FRONT.  THIS WILL PROVIDE THE MOST
SIGNIFICANT COMBINATION OF INSTABILITY...LIFT...AND LOW LEVEL
WIND SHEAR.

THE THREAT OF SEVERE SHOULD END EARLY THIS MORNING WEST OF THE
MISSISSIPPI RIVER AND BY MID MORNING IN THE INTERSTATE 55
CORRIDOR.

...FLOODING...
PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE WITH THE THUNDERSTORMS
THAT MOVE ACROSS THE AREA THIS MORNING.    THE SOIL REMAINS SOGGY
FROM RAINFALL OVER THE WEEKEND AND RAINFALL RUNOFF MAY PRODUCE
PONDING OF WATER ON ROADWAYS AND IN LOW LYING AREAS. DUE TO THE
STEADY FORWARD MOVEMENT OF THIS SYSTEM...RAINFALL AMOUNTS AROUND
1 INCH WILL BE COMMON. SOME OF THE MORE INTENSE STORMS MAY
PRODUCE HIGHER AMOUNTS...POSSIBLY UP TO TWO INCHES.

THE HEAVIEST RAIN IS EXPECTED IN THE HIGHWAY 84 CORRIDOR FROM
NATCHEZ TO BROOKHAVEN AND LAUREL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

...DAYS TWO AND THREE...WEDNESDAY AND THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY...
A  SEVERE THUNDERSTORM EVENT WILL BE POSSIBLE ACROSS EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF
MISSISSIPPI THIS COMING WEEKEND.

ANOTHER STRONG STORM SYSTEM IS FORECAST TO AFFECT OUR AREA
BEGINNING ON SATURDAY AND PERSISTING INTO SUNDAY.  WITH MORE THAN
SUFFICIENT MOISTURE...INSTABILITY...LIFT...AND JET STREAM
DYNAMICS IN PLACE...SEVERE THUNDERSTORMS ARE POSSIBLE.

DUE TO UNCERTAINTIES IN THE TRACK OF THE SURFACE LOW PRESSURE
AREA...IT IS DIFFICULT TO PINPOINT THE AREAS OF MOST CONCERN AT
THIS TIME.  STAY TUNED TO LATER FORECASTS AND STATEMENTS FROM
YOUR NATIONAL WEATHER SERVICE IN JACKSON.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THIS MORNING AND AGAIN ON SATURDAY
AND SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Mar 22, 3:13 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
313 AM CST TUE MAR 22 2005

ARZ074>075-LAZ007>009-015>016-023>026-
-MSZ018>019-025>028-034>037-040>043-047>049-053>055-059>063-221400-
ASHLEY AR-CHICOT AR-CATAHOULA LA-CONCORDIA LA-
EAST CARROLL LA-FRANKLIN LA-MADISON LA-MOREHOUSE LA-
RICHLAND LA-TENSAS LA-WEST CARROLL LA-ADAMS MS-
ATTALA MS-BOLIVAR MS-CARROLL MS-CLAIBORNE MS-COPIAH MS-
FRANKLIN MS-GRENADA MS-HINDS MS-HOLMES MS-HUMPHREYS MS-
ISSAQUENA MS-JEFFERSON MS-LAWRENCE MS-LEFLORE MS-
LINCOLN MS-MADISON MS-MONTGOMERY MS-RANKIN MS-
SHARKEY MS-SIMPSON MS-SUNFLOWER MS-WARREN MS-
WASHINGTON MS-YAZOO MS-

TORNADO WATCH NUMBER 61 REMAINS VALID UNTIL 8 AM CST FOR THE
FOLLOWING AREAS

IN ARKANSAS THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST ARKANSAS

ASHLEY                CHICOT

IN LOUISIANA THIS WATCH INCLUDES 9 COUNTIES

IN NORTHEAST LOUISIANA

CATAHOULA             CONCORDIA             EAST CARROLL
FRANKLIN              MADISON               MOREHOUSE
RICHLAND              TENSAS                WEST CARROLL

IN MISSISSIPPI THIS WATCH INCLUDES 25 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                COPIAH                HINDS
HOLMES                HUMPHREYS             MADISON
RANKIN                SIMPSON               YAZOO

IN NORTH CENTRAL MISSISSIPPI

CARROLL               GRENADA               LEFLORE
MONTGOMERY

IN NORTHWEST MISSISSIPPI

BOLIVAR               SUNFLOWER             WASHINGTON

IN SOUTH CENTRAL MISSISSIPPI

LAWRENCE              LINCOLN

IN SOUTHWEST MISSISSIPPI

ADAMS                 CLAIBORNE             FRANKLIN
JEFFERSON

IN WEST CENTRAL MISSISSIPPI

ISSAQUENA             SHARKEY               WARREN

THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
CROSSETT...NORTH CROSSETT...HAMBURG...WEST CROSSETT...GREENWOOD...
TALLULAH...BROOKHAVEN...WINNSBORO...ROLLING FORK...ANGUILLA...
NATCHEZ...MAGEE...MENDENHALL...KOSCIUSKO...PEARL...BRANDON...
RICHLAND...RAYVILLE...DELHI...CRYSTAL SPRINGS...HAZLEHURST...
WESSON...YAZOO CITY...JACKSON...PORT GIBSON...GRENADA...
VICKSBURG...LAKE PROVIDENCE...FAYETTE...DERMOTT...LAKE VILLAGE...
EUDORA...MONTICELLO...NEW HEBRON...WINONA...INDIANOLA...
RULEVILLE...VAIDEN...NORTH CARROLLTON...CARROLLTON...CLEVELAND...
BASTROP...DURANT...TCHULA...LEXINGTON...PICKENS...GOODMAN...
BELZONI...ISOLA...GREENVILLE...MAYERSVILLE...BUDE...ROXIE...
MEADVILLE...OAK GROVE...EPPS...VIDALIA...FERRIDAY...
WEST FERRIDAY...JONESVILLE...HARRISONBURG...NEWELLTON...
ST. JOSEPH AND WATERPROOF

CRAVEN
Local storm report, Mar 22, 3:23 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
323 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 AM     HAIL             BASKIN                  32.26N 91.75W
03/22/2005  1.00 INCH        FRANKLIN           LA   TRAINED SPOTTER

            SPOTTER IN BASKIN REPORTED QUARTER-SIZED HAIL ALONG WITH
            55 MPH WINDS.

&&

LJW
Local storm report, Mar 22, 3:32 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
332 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     HAIL             MANGHAM                 32.31N 91.78W
03/22/2005  1.00 INCH        RICHLAND           LA   LAW ENFORCEMENT

            RICHLAND PARISH SO REPORTED QUARTER-SIZED HAIL.

&&

LJW
Local storm report, Mar 22, 3:35 AM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
335 AM CST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 AM     HAIL             5 NE MANGHAM            32.36N 91.72W
03/22/2005  1.00 INCH        RICHLAND           LA   LAW ENFORCEMENT

            RICHLAND PARISH SO REPORTED QUARTER-SIZED HAIL IN
            ARCHIBALD...NORTHEAST OF MANGHAM.

&&

LJW
Special weather statement, Mar 22, 4:11 AM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
411 AM CST TUE MAR 22 2005

ARZ074>075-LAZ007>009-015>016-023>026-
-MSZ018>019-025>028-034>037-040>043-047>049-053>055-059>063-221400-
ASHLEY AR-CHICOT AR-CATAHOULA LA-CONCORDIA LA-
EAST CARROLL LA-FRANKLIN LA-MADISON LA-MOREHOUSE LA-
RICHLAND LA-TENSAS LA-WEST CARROLL LA-ADAMS MS-
ATTALA MS-BOLIVAR MS-CARROLL MS-CLAIBORNE MS-COPIAH MS-
FRANKLIN MS-GRENADA MS-HINDS MS-HOLMES MS-HUMPHREYS MS-
ISSAQUENA MS-JEFFERSON MS-LAWRENCE MS-LEFLORE MS-
LINCOLN MS-MADISON MS-MONTGOMERY MS-RANKIN MS-
SHARKEY MS-SIMPSON MS-SUNFLOWER MS-WARREN MS-
WASHINGTON MS-YAZOO MS-

TORNADO WATCH NUMBER 61 REMAINS VALID UNTIL 8 AM CST FOR THE
FOLLOWING AREAS

IN ARKANSAS THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST ARKANSAS

ASHLEY                CHICOT

IN LOUISIANA THIS WATCH INCLUDES 9 COUNTIES

IN NORTHEAST LOUISIANA

CATAHOULA             CONCORDIA             EAST CARROLL
FRANKLIN              MADISON               MOREHOUSE
RICHLAND              TENSAS                WEST CARROLL

IN MISSISSIPPI THIS WATCH INCLUDES 25 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                COPIAH                HINDS
HOLMES                HUMPHREYS             MADISON
RANKIN                SIMPSON               YAZOO

IN NORTH CENTRAL MISSISSIPPI

CARROLL               GRENADA               LEFLORE
MONTGOMERY

IN NORTHWEST MISSISSIPPI

BOLIVAR               SUNFLOWER             WASHINGTON

IN SOUTH CENTRAL MISSISSIPPI

LAWRENCE              LINCOLN

IN SOUTHWEST MISSISSIPPI

ADAMS                 CLAIBORNE             FRANKLIN
JEFFERSON

IN WEST CENTRAL MISSISSIPPI

ISSAQUENA             SHARKEY               WARREN

THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
CROSSETT...NORTH CROSSETT...HAMBURG...WEST CROSSETT...GREENWOOD...
TALLULAH...BROOKHAVEN...WINNSBORO...ROLLING FORK...ANGUILLA...
NATCHEZ...MAGEE...MENDENHALL...KOSCIUSKO...PEARL...BRANDON...
RICHLAND...RAYVILLE...DELHI...CRYSTAL SPRINGS...HAZLEHURST...
WESSON...YAZOO CITY...JACKSON...PORT GIBSON...GRENADA...
VICKSBURG...LAKE PROVIDENCE...FAYETTE...DERMOTT...LAKE VILLAGE...
EUDORA...MONTICELLO...NEW HEBRON...WINONA...INDIANOLA...
RULEVILLE...VAIDEN...NORTH CARROLLTON...CARROLLTON...CLEVELAND...
BASTROP...DURANT...TCHULA...LEXINGTON...PICKENS...GOODMAN...
BELZONI...ISOLA...GREENVILLE...MAYERSVILLE...BUDE...ROXIE...
MEADVILLE...OAK GROVE...EPPS...VIDALIA...FERRIDAY...
WEST FERRIDAY...JONESVILLE...HARRISONBURG...NEWELLTON...
ST. JOSEPH AND WATERPROOF

CRAVEN
Special weather statement, Mar 22, 4:57 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
457 AM CST TUE MAR 22 2005

ARZ074>075-LAZ007>009-015-MSZ018>019-025-034-221200-
ASHLEY AR-CHICOT AR-EAST CARROLL LA-MOREHOUSE LA-
RICHLAND LA-WEST CARROLL LA-BOLIVAR MS-LEFLORE MS-
SUNFLOWER MS-WASHINGTON MS-

THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 61 FOR
THE FOLLOWING AREAS

IN ARKANSAS THIS CANCELS 2 COUNTIES

IN SOUTHEAST ARKANSAS

ASHLEY                CHICOT

IN LOUISIANA THIS CANCELS 4 COUNTIES

IN NORTHEAST LOUISIANA

EAST CARROLL          MOREHOUSE             RICHLAND
WEST CARROLL

IN MISSISSIPPI THIS CANCELS 4 COUNTIES

IN NORTH CENTRAL MISSISSIPPI

LEFLORE

IN NORTHWEST MISSISSIPPI

BOLIVAR               SUNFLOWER             WASHINGTON

THIS INCLUDES THE CITIES OF...CROSSETT...NORTH CROSSETT...
HAMBURG...WEST CROSSETT...GREENWOOD...RAYVILLE...DELHI...
LAKE PROVIDENCE...DERMOTT...LAKE VILLAGE...EUDORA...INDIANOLA...
RULEVILLE...CLEVELAND...BASTROP...GREENVILLE...OAK GROVE AND EPPS

LAZ016-023>026-MSZ026>028-035>037-040>043-047>049-053>055-059>063-221400-
CATAHOULA LA-CONCORDIA LA-FRANKLIN LA-MADISON LA-
TENSAS LA-ADAMS MS-ATTALA MS-CARROLL MS-CLAIBORNE MS-
COPIAH MS-FRANKLIN MS-GRENADA MS-HINDS MS-HOLMES MS-
HUMPHREYS MS-ISSAQUENA MS-JEFFERSON MS-LAWRENCE MS-
LINCOLN MS-MADISON MS-MONTGOMERY MS-RANKIN MS-
SHARKEY MS-SIMPSON MS-WARREN MS-YAZOO MS-

TORNADO WATCH NUMBER 61 REMAINS VALID UNTIL 8 AM CST FOR THE
FOLLOWING AREAS

IN LOUISIANA THIS WATCH INCLUDES 5 COUNTIES

IN NORTHEAST LOUISIANA

CATAHOULA             CONCORDIA             FRANKLIN
MADISON               TENSAS

IN MISSISSIPPI THIS WATCH INCLUDES 21 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                COPIAH                HINDS
HOLMES                HUMPHREYS             MADISON
RANKIN                SIMPSON               YAZOO

IN NORTH CENTRAL MISSISSIPPI

CARROLL               GRENADA               MONTGOMERY

IN SOUTH CENTRAL MISSISSIPPI

LAWRENCE              LINCOLN

IN SOUTHWEST MISSISSIPPI

ADAMS                 CLAIBORNE             FRANKLIN
JEFFERSON

IN WEST CENTRAL MISSISSIPPI

ISSAQUENA             SHARKEY               WARREN

THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
TALLULAH...BROOKHAVEN...WINNSBORO...ROLLING FORK...ANGUILLA...
NATCHEZ...MAGEE...MENDENHALL...KOSCIUSKO...PEARL...BRANDON...
RICHLAND...CRYSTAL SPRINGS...HAZLEHURST...WESSON...YAZOO CITY...
JACKSON...PORT GIBSON...GRENADA...VICKSBURG...FAYETTE...
MONTICELLO...NEW HEBRON...WINONA...VAIDEN...NORTH CARROLLTON...
CARROLLTON...DURANT...TCHULA...LEXINGTON...PICKENS...GOODMAN...
BELZONI...ISOLA...MAYERSVILLE...BUDE...ROXIE...MEADVILLE...
VIDALIA...FERRIDAY...WEST FERRIDAY...JONESVILLE...HARRISONBURG...
NEWELLTON...ST. JOSEPH AND WATERPROOF

CRAVEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 9 hail, 2 tornado. Local standard time, as filed.

Hail, Adams

When
March 22, 5:36 AM CST
Where
Adams County, 2 mi N of Sibley
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.417, -91.400

Thunderstorm Wind, Jefferson

When
March 22, 5:59 AM CST to 6:01 AM CST
Where
Jefferson County, Fayette
Measured
63 kt (72 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
31.717, -91.067

Several light poles were blown down.

Hail, Franklin

When
March 22, 6:25 AM CST to 6:40 AM CST
Where
Franklin County, Bude
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.467, -90.850

A swath of penny to quarter sized hail fell from Bude to around McCall Creek. The hail accumulated 3 to 6 inches deep.

Thunderstorm Wind, Franklin

When
March 22, 6:37 AM CST to 6:55 AM CST
Where
Franklin County, Meadville
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
31.467, -90.900

Numerous large limbs blown down and broken from Meadville to just south of McCall Creek.

Thunderstorm Wind, Copiah

When
March 22, 6:58 AM CST to 7:00 AM CST
Where
Copiah County, Hazlehurst
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -90.400

Numerous trees were blown down around Hazlehurst.

Hail, Madison

When
March 22, 7:00 AM CST
Where
Madison County, Madison
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.467, -90.100

Hail, Lincoln

When
March 22, 7:00 AM CST to 7:20 AM CST
Where
Lincoln County, 6 mi SW of Brookhaven
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.517, -90.517

A swath of penny to nickel sized hail fell across a large portion of Lincoln county. The hail accumulated 2 to 5 inches deep.

Thunderstorm Wind, Lincoln

When
March 22, 7:05 AM CST to 7:26 AM CST
Where
Lincoln County, Bogue Chitto
Measured
82 kt (94 mph) estimated gust
Property damage
$600,000
Reported by
EMERGENCY MANAGER
Coordinates
31.433, -90.450

An intense downburst occurred across southern Lincoln county, early Tuesday morning, which brought winds near 95 mph to areas from Bogue Chitto to Ruth. These destructive winds uprooted and downed several hundred trees and took down many power lines. Many of these trees fell across roads and onto homes. A few dozen roads were blocked for most of the day including a portion of US Highway 51 in Bogue Chitto. A few dozen homes sustained minor to major damage. The structural damage ranged from trees on homes, shingles peeled off some roofs, and partial to the entire roof blown off a few homes.

Tornado, Lincoln

When
March 22, 7:06 AM CST to 7:07 AM CST
Where
Lincoln County, 3 mi ESE of Bogue Chitto
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$35,000
Reported by
NWS STORM SURVEY
Coordinates
31.417, -90.400

This weak tornado briefly touched down 3 miles east-southeast of Bouge Chitto and uprooted several trees and damaged a roof to a house.

Thunderstorm Wind, Copiah

When
March 22, 7:20 AM CST
Where
Copiah County, 8 mi E of Hazlehurst
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -90.267

Three trees were blown down.

Thunderstorm Wind, Lawrence

When
March 22, 7:27 AM CST to 7:41 AM CST
Where
Lawrence County, 3 mi W of Topeka
Measured
73 kt (84 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
31.417, -90.233

An intense downburst moved out of Lincoln county and into Lawrence county just west of Topeka. This downburst uprooted a few hundred trees from around Topeka to Just south of Monticello near the Robinwood Community.

Hail, Lawrence

When
March 22, 7:37 AM CST
Where
Lawrence County, 5 mi S of Monticello
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.483, -90.117

Thunderstorm Wind, Jefferson Davis

When
March 22, 7:58 AM CST to 8:05 AM CST
Where
Jefferson Davis County, 6 mi S of Prentiss
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
EMERGENCY MANAGER
Coordinates
31.517, -89.883

Numerous trees were blown down south of Prentiss to near the Marion county line along State Highway 13. Six miles south of Prentiss, an awning was blown off a house.

Hail, Marion

When
March 22, 8:00 AM CST
Where
Marion County, Foxworth
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.233, -89.883

Thunderstorm Wind, Covington

When
March 22, 8:20 AM CST
Where
Covington County, Sanford
Measured
67 kt (77 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.483, -89.433

Numerous trees were blown down around Sanford.

Tornado, Jones

When
March 22, 8:33 AM CST to 8:37 AM CST
Where
Jones County, 6 mi NW of Moselle
Rating
F1
Path length
5 mi
Path width
100 yd
Property damage
$800,000
Reported by
NWS STORM SURVEY
Coordinates
31.567, -89.350

This tornado destroyed three chicken houses, snapped a row of power lines and uprooted or snapped several trees.

Hail, Lamar

When
March 22, 8:35 AM CST
Where
Lamar County, Hattiesburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Hail, Forrest

When
March 22, 8:36 AM CST to 8:46 AM CST
Where
Forrest County, Hattiesburg
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Thunderstorm Wind, Forrest

When
March 22, 8:38 AM CST
Where
Forrest County, Hattiesburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

An awning to a gas station was blown off its mounts on Hardy Street.

Hail, Jones

When
March 22, 8:47 AM CST
Where
Jones County, 4 mi W of Laurel
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.700, -89.200

Penny sized hail occurred at the State Highway 84 and 28 junction.

Thunderstorm Wind, Clarke

When
March 22, 9:15 AM CST
Where
Clarke County, Wautubbee
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
32.117, -88.850

A few trees and a power line were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyThe tornado archive for Mississippi, 2005Warnings in Mississippi, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441508, 5441509, 5441510, 5441511, 5441512, 5441514, 5441515, 5441516, 5441517, 5441513, 5441782, 5441783, 5441784, 5441785, 5441786, 5441787, 5441788, 5441789, 5441790, 5441791, 5441792.